ABIM: Allergy. Question #1.
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
A 24 year-old man requests antibiotics during an evaluation for symptoms he has attributed to a sinus infection. He reports sinus congestion and clear nasal drainage that has persisted for 1 month after a cold. He has no fever, sinus pain, purulent nasal drainage, sneezing, or nasal itching.
Since the onset of his symptoms, he has been using a nasal decongestant spray with only short-term symptomatic relief. He states that antibiotics have been effective in the past. He has allergic rhinitis but his primary allergens are not in season.
Physical examination shows congested nasal mucosa with a profuse watery discharge. The nasal septum appears normal, the turbinates are pale, and there are no polyps.
Which of the following is the most likely reason for this patient’s symptoms?
D. Rhinitis medicamentosa
Persistent rhinitis symptoms in the setting of nasal decongestant spray overuse suggests rhinitis medicamentosa. This diagnosis refers to rhinitis symptoms secondary to application of topical agents to nasal lining. Overuse of topical decongestants leads to the down-regulation of local alpha adrenergic receptors, and later, patients may develop rebound rhinitis symptoms.
This is the main reason that nasal decongestants are NOT recommended for chronic allergic rhinitis.
Management of rhinitis medicamentosa involves immediately withdrawing the vasoconstrictor agents and beginning treatment with a nasal corticosteroid.
A 53 year-old man is evaluated for chronic nasal congestion, rhinorrhea, postnasal drainage, and sneezing. He does not have itchy or watery eyes. His medical history includes hypertension. Skin testing showed that he is allergic to grass and weeds. He hired someone to mow his lawn and used chlorpheniramine for his allergy, but he stopped the mediation because it made him drowsy.
On physical exam, he is afebrile, with patent nares, pale turbinates, and clear, watery secretions. He has no nasal polyps, septal deviation, or conjunctival erythema.
Which of the following is the most appropriate long-term management of this patient’s disorder.
C. Nasal Corticosteroid
Diagnosis is allergic rhinitis based on nasal congestion, rhinorrhea, postnasal drainage, and sneezing. Physical exam findings are pale turbinates and watery secretions. Allergen skin testing supports the clinical findings.
A 55 year-old woman with long-standing history of moderate to severe asthma is evaluated for worsening productive cough, dyspnea, and wheezing.
Vitals: 97.8 110/70 84 18
On exam, she is in no acute distress and has bilateral wheezing and scattered rhonchi over the upper lung fields. CXR shows patchy infiltrates in both upper lobes and CT scan demonstrates prominent bronchial markings consistent with bronchiectasis.
WBC 8500 Neut 45% Lymph 35% Eos 10% Mono 10%
Which of the following is the most appropriate next step in the evaluation of this patient.
C. Allergen skin testing
Allergic bronchopulmonary aspergillosis(ABPA) is an important disorder often considered in severe refractory asthmatics. Essentially all patients have a positive skin test to Aspergillus fumigatus but the test has a low positive predictive value.
Features also include bronchiectasis, CXR abnormalities, peripheral eosinophilia, and serum IgE >1000 ng/ml. Treatment is similar to asthma but patients often require prolonged courses of oral corticosteroids. Response measured by serum IgE levels, PFTs, and serial CXRs.
Persistent inflammation in the airways leads to airway damage and bronchiectasis (central). This may eventually lead pulmonary fibrosis.
ABPA Five Stages
A. Bronchoscopy not indicated.
B. PET is poor choice since any pulmonary inflammation would cause increased uptake.
D. Methacholine challenge would not provide useful information and is contraindicated in patients with symptomatic airway obstruction.
A 32 year-old woman is brought to the emergency department because of difficulty breathing. Soon after eating at a restaurant, she developed chest tightness and flushing of her face and neck. Her medical history includes a recent diagnosis of mitral valve prolapse.
In the emergency department, she is anxious and tachypneic with a RR 30/min. Her blood pressure is 85/45 and HR 120. On exam, she has audible wheezing and facial flushing. Her condition improves after treatment with epinephrine, corticosteroids, and H1 and H2 antagonists.
Which of the following is the most appropriate next step in her management?
B. Hospitalize for further observation
Diagnosis: anaphylaxis reaction to food allergen. Patients with moderate to severe reactions should be monitored for at least 12 hours for biphasic anaphylaxis (late recurrence).
The most common causes of anaphylaxis are foods, drugs, and insect stings. Common symptoms include flushing, urticaria, conjunctival pruritis, bronchospasm, nausea, and vomiting.
A 40 year-old man with AIDS has a 2 week history of headache and subtle mental changes. General examination, including a detailed neurologic examination, is unremarkable. A CT scan of the brain is normal.
LP is performed and CSF is clear with a normal protein and glucose measurements. Leukocyte count of 40/μL. VDRL is positive.
The patient had a documented episode of angioedema after a penicillin injection 1 year ago.
Hospitalize for desensitization in preparation for penicillin therapy
Begin doxycycline now
Begin ceftriaxone now
Which of the following is the most appropriate management at this time?Question #5
B. Hospitalize for PCN desensitization
Clinical history consistent with true allergic reaction to penicillin, which occurs in about 7% of persons in the United States. Unfortunately, diagnosis of neurosyphilis requires treatment with penicillin and patient requires hospitalization for desensitization.
Drug hypersensitivity reactions are much more common in HIV-infected persons. It is estimated that drug-related rashes are 100x more common in HIV+ population. The mechanism is thought to be multifactorial and includes changes in drug metabolism, oxidative stress, cytokine profiles and immune hyperactivation.
A 45 year-old man with acute myeloid leukemia and neutropenia is hospitalized because of fever to 101.1 0F. Physical examination is nonrevealing, and specimens are obtained for blood, urine, and sputum cultures.
The guidelines of the patient’s hospital suggest use of empiric cefepime for treatment of neutropenic fever. However, the patient has a history of anaphylaxis following administration of penicillin during childhood.
Aztreonam is a monobactam antibiotic and has a molecular structure distinct from β-lactams which allows it to be used safely in patients with penicillin allergies.